I run about 3 miles a day on the treadmill (usually 3 miles in 30 mins). I'm taking 25mg of Atenolol 2x a day for pvcs and mild hypertension (my blood pressure varies between 125/80-140/80 but has gone higher on occasion- I also suffer from mild MVP and occassional panic attacks) I'm 33 yrs old, 6ft, 168pds. Otherwise healthy.
My question is when I finish running on the treadmill my heart rate is usually only about 90 after three miles at a reasonably fast pace. I'm not that winded, but my legs hurt. I recently started running again to hopefully reduce my blood pressure and get off the atenolol. Shouldn't my heart rate be in the 140 zone in order to get full cardio benefit? Is this the Atenolol that's affecting my exercise rate? What's the point in running if I can't get my heart rate up? I'm positive the Atenolol effects my resting rate because before I started taking it it was 60 and now it's usually around 45.Any suggestions to maximize my cardio workout while taking Atenolol? I'm too young to be letting this drug interfere with my life. I'd rather be off it. Though the doctor pescribed it mainly for the pvcs and occasional tachycardia due to the panic attacks.
Thankyou for you're help. You all work very hard and it is much appreciated!
My husband also takes atenolol. This medication keeps your heart rate from going to high. But, at 45 for a resting, I believe you still get the cardio because it does go to 90 after exercising. Ideally we should have a low heart rate, and thats what this medication does. Keep exercising.
I've noticed the same thing. An exercise HR of 120bpm without atenolol is equivalent to about 85bpm with meds under the same 'load' (i.e. workout intensity). But if I really push myself I find the rate will increase.
I also just started on atenolol for htn 160/100 with resting hr 110-120. I also wondered about the slowing of hr and how would anyone know when they had reached their aerobic threshold. Is this a blanket statement for anyone to target 110 or 120 or is it a % of some other formula? Do you know of any articles that may be used. I am a health care professional and have had little luck finding the answer to this question. Thanks for your time.
In general, we ask that peole exercise at 60% of a maximum predicted heart rate for 20 - 30 minutes.
The maximum predicted heart rate is 220 - your age.
On beta blockers you may never achieve this hear rate, but may be more likely to be in the 50% range. This if all you can muster is enough for aerobic fitness. You may wish to see an exercise physiologist for an exact exercise prescription.
I know what you mean. I was on 25 mg tenormin for 6 months. My heart rate would not go above 90 after 30 minutes running. This was frustrating and I could not lose weight. Now I am on Cardizem 120 mg/day with flecanide and my hr can go as high as 150 when exercising. Also, now I can lose weight. I take it for fast heart rate but you might want to try it for bp. Good luck.
I am 61 6'6" 245 lbs[now] and ride a bicycle using a speedometer and a heart monitor. I ride regularly and know how much my muscles can take without aching or being damaged and I ride at that level for about 1 to 2 hours.
For the last 2 years this level of effort rose my heart to 140 and the bike speed, which reprents the amount of power I put out, was about 15 mph. I combine this execise with a balanced low fat 2000 calory diet and a 30 minute weight lifting workout. During that two years my weight dropped from 290 to 220 at a rate of about 2 lbs per week until I hit the desired weight.
Recently the same diet and level of effort allows my heart to only reach 100. I work as hard as I can. My speed dropped to 11 mph, representing about half the power output. My lifting ability has diminished by 20% andI have started to gain weight at about 2 lbs per week[I have gained back 30% of what I lost]. I am always sleepy and need much more sleep than I did.
I am curious about the number of people who have palpitations and arrhythmias who also have panic attacks. Could it be that panic attacks are not merely psychological after all? But more a result of an electrical dysfunction in the nervous system?
i am 27 and my doctor feels that i should be on this same drug that everyone is talking about i am not sure that i need it because my heart rate isn't always that hi just on ocassion i'm wondering if i exercised if that would keep it right?
I know it's a long while from May to September - or October in this case.
I don't know how often you ride/weight lift. But it sounds like you might have "over trained". Take a break. Like walking. Generally, you should alternate high effort with recovery (not on the same day).
I would look at some cycling training books on the market.
I would also look for a cycling club in your area. You can get a lot of tips from other riders. If you live in Southern California, for example, the Orange County Wheelmen have an excellent training and ride program.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.